Colorado, 2008

Hail and Damaging Winds in Colorado, August 11, 2008

August 11, 2008 · NWS GLD · 6 events in 2 counties and zones

Severe thunderstorms erupted across eastern Colorado for a short time during the early evening hours, producing strong wind gusts and hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms erupted across eastern Colorado for a short time during the early evening hours, producing strong wind gusts and hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 1:00 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 1:00 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 11 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES
THROUGH THE ENTIRE FORECAST PERIOD.

TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL
LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST
FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL
AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR
WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO
MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING
CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT
DIFFICULT.

BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE
ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN
THUNDERSTORM DEVELOPMENT.

TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE
LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES
START TO COOL AHEAD OF THE UPPER LOW.

FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST
THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE
AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING
REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED
CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED.

WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF
THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES
OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL
RAIN MAY CAUSE SOME PROBLEMS.

DDT

&&

.AVIATION...

FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT
GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND
SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS
THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF
SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES
CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO
MENTION ANY SIG RESTRICTIONS.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Aug 11, 9:45 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 11 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A
TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING
SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE
POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING
MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL
ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE
LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE
AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST
EVERYDAY DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Special weather statement, Aug 11, 4:50 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT MON AUG 11 2008

COZ090-120015-
YUMA COUNTY-
550 PM MDT MON AUG 11 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST
AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269.

FOLTZ

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 11, 5:20 PM MST
Where
Yuma County, Wray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.080, -102.230

Hail, Yuma

When
August 11, 5:30 PM MST
Where
Yuma County, 1 mi SW of Vernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -102.293

Hail, Kit Carson

When
August 11, 6:05 PM MST
Where
Kit Carson County, 11 mi N of Stratton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.459, -102.600

Hail, Kit Carson

When
August 11, 6:18 PM MST
Where
Kit Carson County, Stratton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.600

Hail, Kit Carson

When
August 11, 6:21 PM MST
Where
Kit Carson County, Stratton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.600

Thunderstorm Wind, Kit Carson

When
August 11, 6:32 PM MST
Where
Kit Carson County, Burlington Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.320, -102.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115483, 115475, 115478, 115479, 115481, 115486.